Try it
Pediatrics · Paediatric emergencies: hypertensive emergency
Sample itemA 9-year-old with acute glomerulonephritis has BP 165/115 mmHg, severe headache, vomiting and a generalised seizure. Which approach is recommended?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Continuous intravenous nicardipine or labetalol with gradual blood pressure reduction
Severe hypertension with neurological symptoms is a hypertensive emergency. Treat with a titratable intravenous infusion such as nicardipine or labetalol, lowering pressure gradually over hours, because abrupt falls risk cerebral and renal hypoperfusion.
Option by option
A. Oral enalapril alone with outpatient review
Oral enalapril alone and discharge is inadequate for a seizing child with end-organ symptoms.
B. Withhold treatment until an MRI is completed
Delaying treatment for imaging exposes the child to ongoing risk of encephalopathy and haemorrhage.
C. Sublingual nifedipine to bring the pressure to normal within an hour
Sublingual nifedipine causes unpredictable abrupt falls and is discouraged.
D. Continuous intravenous nicardipine or labetalol with gradual blood pressure reduction (correct)
Correct. A titratable intravenous agent allows controlled gradual reduction and protects cerebral perfusion.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pediatrics questions
- Congenital heart diseaseWhich is the most common cyanotic congenital heart disease presenting beyond the neonata…
- NutritionWhich feature most clearly distinguishes kwashiorkor from marasmus?
- NeonatologyA newborn becomes visibly jaundiced in the first 24 hours of life. What is the most like…
- Diarrhoeal diseasesA child with diarrhoea has 'some dehydration'. What is the recommended initial management?